Indian Journal of Dermatology
  Publication of IADVL, WB
  Official organ of AADV
Indexed with Science Citation Index (E) , Web of Science and PubMed
 
Users online: 1907  
Home About  Editorial Board  Current Issue Archives Online Early Coming Soon Guidelines Subscriptions  e-Alerts    Login  
    Small font sizeDefault font sizeIncrease font size Print this page Email this page


 
Table of Contents 
CORRESPONDENCE
Year : 2013  |  Volume : 58  |  Issue : 6  |  Page : 485-486
Erythema multiforme associated with metastatic breast cancer


1 Department of Medical Oncology, Dr. B.R.A. Institute Rotary Cancer Hospital, New Delhi, India
2 Department of Dermatology and Venereology, All India Institute of Medical Sciences, New Delhi, India
3 Department of Pathology, All India Institute of Medical Sciences, New Delhi, India

Date of Web Publication17-Oct-2013

Correspondence Address:
Indranil Ghosh
Department of Medical Oncology, Dr. B.R.A. Institute Rotary Cancer Hospital, New Delhi
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0019-5154.119966

Rights and Permissions



How to cite this article:
Ghosh I, Pahwa P, Dinda AK, Raina V, Khanna N. Erythema multiforme associated with metastatic breast cancer. Indian J Dermatol 2013;58:485-6

How to cite this URL:
Ghosh I, Pahwa P, Dinda AK, Raina V, Khanna N. Erythema multiforme associated with metastatic breast cancer. Indian J Dermatol [serial online] 2013 [cited 2019 Sep 19];58:485-6. Available from: http://www.e-ijd.org/text.asp?2013/58/6/485/119966


Sir,

Erythema multiforme (EM) has been rarely reported as a cutaneous manifestation of an underlying malignancy. We report a case of EM, the appearance of which coincided with systemic recurrence of breast cancer.

A 57 year old postmenopausal lady presented with an invasive ductal carcinoma in the right breast in January 2006. Clinical stage was T 4b N 3 M 0 (locally advanced). Immunohistochemistry was strongly positive for estrogen receptor, moderately positive for progesterone receptor and negative for HER2/neu. She was administered neoadjuvant chemotherapy with docetaxel-epirubicin combination for six cycles after which the tumor showed partial response and became operable. Then she underwent right-sided modified radical mastectomy. Residual tumor was identified in primary site and in seven out of nine resected axillary nodes. Thereafter she underwent locoregional radiotherapy, over 5 weeks, to the right chest-wall and supraclavicular fossa. She received tamoxifen 20 mg per day after surgery for 2 years, after which she was switched to letrozole. She took letrozole for 4 months and stopped on her own. After 4 months of discontinuing letrozole and three years from surgery, she presented with painful erythematous lesions on palms and soles interfering with her daily activities. There was no history of viral prodrome or intake of any other drug. Examination revealed well defined erythematous plaques on bilateral palms and soles with mild tenderness [Figure 1]. Hemorrhagic bulla sized 3 cm × 3 cm was present on the right sole. Oral erosions were present on buccal mucosa and palate. Tzank smear from the oral erosions or bulla on the sole did not reveal multinucleate giant cells. Herpes serology for IgM and IgG was negative. A lesional skin biopsy was done, which was consistent with EM [Figure 2].
Figure 1: Well-defined erythematous plaques on both palms with yellow scaling in some areas

Click here to view
Figure 2: Photomicrograph of skin biopsy showing inflammatory infiltrate at the dermo-epidermal junction (interface dermatitis) with vacuolization and destruction of the basal layer (H and E, original magnification ×100). Inset shows necrotic keratinocytes in the basal layer (arrows) (H and E, original magnification ×400)

Click here to view


The patient did not have any clinical signs or symptoms suggestive of a recurrence of breast cancer. An 18 FDG PET-CT scan was done on clinical suspicion of EM, presenting as a paraneoplastic phenomenon. This showed multiple focal areas of increased uptake in liver and multiple bones, including multiple vertebrae, clavicle, many ribs, bilateral pelvic bones and femur. The scan was suggestive of active metastatic disease in the above mentioned sites. It appeared that EM could have been due to recurrence of breast cancer.

She was prescribed oral prednisolone, 30 mg per day, which resulted in the symptomatic improvement and flattening of the skin lesions. For the breast cancer recurrence, she was started on anastrozole 1 mg per day.

EM is usually a self-limited condition of the skin presumed to be due to hypersensitivity to certain infective agents (e.g., herpes simplex, mycoplasma) or drugs (e.g., barbiturates, phenytoin, non-steroidal anti-inflammatory drugs, and penicillin). EM has been reported to precede the diagnosis of extra-hepatic cholangiocarcinoma and renal cell cancer, with the courses of cutaneous and malignant disease running a parallel course. [1],[2] EM like eruptions have been described in a patient of gastric adenocarcinoma with generalized prurigo simplex of two years duration. [3] A paraneoplastic syndrome mimicking adult-onset Still's disease has been reported as a manifestation of breast cancer where the rash resembled EM. [4] EM can also occur after chemotherapy with paclitaxel, or radiotherapy in conjunction with the aromatase inhibitor anastrozole. [5] To the best of our knowledge, this is the first report of EM as a paraneoplastic cutaneous manifestation of breast cancer. Our case illustrates the fact, that sudden appearance of EM in a known case of malignancy can herald systemic cancer recurrence, and in such cases an extensive evaluation to rule out the same may be worthwhile.

 
   References Top

1.Tzovaras V, Liberopoulos EN, Zioga A, Pavlidis N, Elisaf M. Persistent erythema multiforme in a patient with extrahepatic cholangiocarcinoma. Oncology 2007;73:127-9.  Back to cited text no. 1
    
2.Davidson DM, Jegasothy BV. Atypical erythema multiforme: A marker of malignancy? Report of a case occurring with renal cell carcinoma. Cutis 1980;26:276-8.  Back to cited text no. 2
    
3.Horiuchi Y, Kunii T, Hidaka Y, Ogata K, Urata Y. Erythema multiforme-like eruptions associated with adenocarcinoma of the stomach in a patient with generalized prurigo simplex of two years duration. J Dermatol 1999;26:264-6.  Back to cited text no. 3
    
4.Komano Y, Kubota T, Wakabayashi S, Ochi S, Nonomura Y, Hagiyama H, et al. A case of paraneoplastic syndrome mimicking adult-onset still's disease. Mod Rheumatol 2004;14:410-3.  Back to cited text no. 4
    
5.Nakatani K, Matsumoto M, Ue H, Nishioka A, Tanaka Y, Kodama H, et al. Erythema multiforme after radiotherapy with aromatase inhibitor administration in breast-conservation treatment for breast cancer. Breast Cancer 2008;15:321-3.  Back to cited text no. 5
    


    Figures

  [Figure 1], [Figure 2]



 

Top
Print this article  Email this article
 
 
  Search
 
  
    Similar in PUBMED
    Article in PDF (1,825 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  


    References
    Article Figures

 Article Access Statistics
    Viewed1489    
    Printed26    
    Emailed0    
    PDF Downloaded49    
    Comments [Add]    

Recommend this journal